Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 61, NWS Birmingham, AL

September 5, 20116 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 5, 2011, 7:01 PM CDT for 6 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2011, 7:01 PM CDT (00:01 UTC)
Expired
Sep 5, 2011, 10:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
3.6
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WGUS54 KBMX 060001
FFWBMX
ALC015-019-055-115-117-121-060300-
/O.NEW.KBMX.FF.W.0061.110906T0001Z-110906T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  EASTERN ETOWAH COUNTY IN NORTHEAST ALABAMA...
  SHELBY COUNTY IN ALABAMA...
  SOUTHEASTERN ST. CLAIR COUNTY IN ALABAMA...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 1000 PM CDT

* AT 657 PM CDT...HEAVY RAINFALL WILL CONTINUE TO DEVELOP OVER THE   
  AREA THROUGH THE EVENING HOURS. THIS WILL CREATE QUICK RUNOFF THAT 
  COULD PRODUCE RAPID FLASH FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                       
  INCLUDE...ANNISTON...CALERA...CENTRE...CHELSEA...JACKSONVILLE...   
  PELL CITY...PIEDMONT...TALLADEGA...BLUE MOUNTAIN...BYNUM AND       
  CHEROKEE ROCK VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3401 8540 3394 8553 3389 8553 3387 8564
      3381 8559 3350 8584 3350 8590 3329 8602
      3330 8612 3310 8618 3310 8649 3304 8654
      3308 8695 3310 8697 3315 8697 3339 8652
      3395 8601 3425 8583 3438 8563 3453 8551

$$
1 follow-up statement
099 
WGUS74 KBMX 060226
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 PM CDT MON SEP 5 2011

ALC117-121-060238-
/O.CAN.KBMX.FF.W.0061.000000T0000Z-110906T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY AL-TALLADEGA AL-
926 PM CDT MON SEP 5 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR TALLADEGA AND
SHELBY COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3453 8551 3401 8540 3394 8553 3389 8553
      3387 8564 3381 8559 3356 8579 3358 8579
      3359 8599 3367 8605 3370 8619 3354 8619
      3349 8626 3352 8627 3339 8638 3350 8638
      3350 8642 3395 8601 3425 8583 3438 8563

$$

ALC015-019-055-115-060300-
/O.CON.KBMX.FF.W.0061.000000T0000Z-110906T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN AL-CHEROKEE AL-ETOWAH AL-ST. CLAIR AL-
926 PM CDT MON SEP 5 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN ST.
CLAIR...EASTERN ETOWAH...CHEROKEE AND CALHOUN COUNTIES UNTIL 1000 PM
CDT...

AT 923 PM CDT...RAINFALL WILL CONTINUE TO DIMINISH OVER THE NEXT 
COUPLE OF HOURS. THERE STILL COULD BE SOME LINGERING FLASH FLOOD 
CONDITIONS AS RAIN WATER DRAINS INTO AREA STREAMS.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING 
INCLUDE...ANNISTON...CENTRE...JACKSONVILLE...PELL 
CITY...LEESBURG...RAGLAND... AND RIVERSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3453 8551 3401 8540 3394 8553 3389 8553
      3387 8564 3381 8559 3356 8579 3358 8579
      3359 8599 3367 8605 3370 8619 3354 8619
      3349 8626 3352 8627 3339 8638 3350 8638
      3350 8642 3395 8601 3425 8583 3438 8563

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 6:30 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 5, 6:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT MON SEP 5 2011

.UPDATE...
UPDATED FOR AVIATION DISCUSSION.

&&

.DISCUSSION...VERY BUSY DAY WITH FLOODING AND TORNADOES. THE
REMNANTS CIRCULATION OF LEE WILL PUSH NORTHEAST ACROSS CENTRAL
ALABAMA OVERNIGHT. HEAVY RAINFALL WILL CONTINUE FOR AREAS ALONG
AND NORTH OF SURFACE LOW TRACK WITH ISOLATED TORNADO THREAT
CONTINUING SOUTH OF SURFACE LOW...WHERE SURFACE DEWPOINTS ARE IN THE
70S AND LOW LEVEL WIND PROFILES ARE FAVORABLE FOR SPIN-UPS. THE
HEAVIER RAINFALL SHOULD BE OUT OF ALABAMA BY MIDNIGHT TONIGHT...
BUT RESIDUAL FLOODING WILL CONTINUE PAST MIDNIGHT. THE FLASH FLOOD
WATCH HAS BEEN DECREASED IN AREAL COVERAGE AS AREAS ALONG AND EAST
OF I-65...AND SOUTH OF I-20...HAVE ONLY EXPERIENCED RAINFALL
TOTALS OF 1 TO 2 INCHES.

THE SURFACE LOW HAS MAINTAINED ITS STRENGTH...AND GRADIENT WINDS OF
15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH A GOOD
PORTION OF THE OVERNIGHT HOURS. WITH THE GROUND SATURATED ACROSS
WEST AND NORTH ALABAMA...THE WINDS WILL BE STRONG ENOUGH TO
KNOCK OVER TREES. PLENTY OF WRAP-AROUND MOISTURE WILL OCCUR ON
TUESDAY AND TUESDAY NIGHT...AND THE COMBINATION OF LOW CLOUDS AND
BRISK NORTH WINDS WILL KEEP TEMPERATURES RATHER COOL FOR EARLY
SEPTEMBER. THE COOLEST TEMPERATURES WILL BE ACROSS NORTHEAST
ALABAMA WHERE CLOUDS WILL LINGER THROUGHOUT THE DAY. AN UPPER LOW
WILL CONTINUE TO SPIN OVER EASTERN TENNESSEE EVEN INTO
WEDNESDAY...AND COULD PRODUCE SOME LIGHT RAIN OVER NORTHEAST
COUNTIES.

THE CLOUDS AND RAIN WILL SHOULD BE OUT OF NORTH ALABAMA BY
WEDNESDAY NIGHT AND THURSDAY...BUT THE UPPER LOW MAY ACTUALLY SHIFT
BACK WESTWARD THURSDAY AND FRIDAY DUE TO THE INFLUENCE OF TROPICAL
CYCLONE KATIA. THIS WILL KEEP AREA UNDER A NORTHWEST FLOW PATTERN
AND KEEP TEMPERATURES BELOW NORMAL.

58/ROSE

&&

.AVIATION...
00Z TAF DISCUSSION.

ROUGH NIGHT AVIATION WISE AS THE WINDS WILL BE GUSTY...AND
EVENTUALLY ALL SITES WILL TURN MORE OUT OF THE WEST OR
NORTHWEST...SIMILAR TO EET...BHM...AND TCL.  THE GUSTS COULD BE AND
IN SOME CASES WILL BE UP OVER 20 AS THE FRONTAL BOUNDARY AND THE
REMNANTS OF LEE MOVER FURTHER EAST.  THE CIGS AND VIS WILL STILL
BOUNCE BETWEEN IFR AND MVFR AND THE HEAVIER THEN MODERATE TO LIGHTER
SHOWERS MOVE OFF TO THE NORTHEAST. BEHIND THE RAIN SHOWERS...LOWER
IFR CIGS ARE SET TO MOVE IN FROM THE WEST AND COULD LAST AT LEAST
THROUGH SUNRISE WITH ADDITIONAL SHOWERS.  CONDITIONS MAY BEGIN TO
IMPROVE FOR MOST SITES BY TOMORROW AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING COUNTIES:
AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...
PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
WINSTON.

FLASH FLOOD WATCH THROUGH TONIGHT FOR THE FOLLOWING COUNTIES:
BIBB...BLOUNT...CALHOUN...CHEROKEE...ETOWAH...
FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...MARION...PICKENS...
SHELBY...ST. CLAIR...SUMTER...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Sep 5, 4:49 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT MON SEP 5 2011

ALZ011>015-017>050-061001-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
449 PM CDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

MODERATE TO HEAVY RAINFALL CAN BE EXPECTED ACROSS AREAS WEST
OF I-65 AND ALONG AND NORTH OF I-20. FLASH FLOODING HAS ALREADY
BEEN REPORTED IN SOME OF THESE AREAS...AND ADDITIONAL RAINFALL THIS
EVENING MAY RESULT IN LIFE THREATENING CONDITIONS.  ISOLATED
TORNADOES ARE POSSIBLE FOR AREAS ALONG AND SOUTH OF SELMA...TO
PELHAM...TO GADSDEN LINE THROUGH 9 PM.

SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL CONTINUE
THROUGH THE OVERNIGHT HOURS...AND A WIND ADVISORY IS IN EFFECT FOR
ALL OF CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROLONGED RAINFALL WILL LEAD TO RIVER FLOODING THROUGH
THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THIS EVENING.

In the hours before

Special weather statement, Sep 5, 6:12 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT MON SEP 5 2011

ALZ017-024-026-060030-
BLOUNT AL-JEFFERSON AL-ST. CLAIR AL-
612 PM CDT MON SEP 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR...EASTERN
JEFFERSON AND BLOUNT COUNTIES UNTIL 730 PM CDT...

AT 611 PM CDT...ALONG WITH THE HEAVY RAINFALL...THE NATIONAL WEATHER
SERVICE IS TRACKING A STRONG STORMS NEAR PINSON-CLAY-CHALKVILLE...
MOVING NORTH AT 40 MPH.

THESE STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH...AND BECAUSE OF
THE HEAVY RAIN...EVEN 40 MPH GUSTS COULD BRING DOWN TREES.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPRINGVILLE...
  ONEONTA...
  CLEVELAND...
  BLOUNTSVILLE...
  ARGO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3410 8630 3405 8633 3398 8633 3394 8637
      3394 8634 3381 8635 3347 8661 3347 8667
      3339 8676 3351 8701 3387 8695 3398 8677
      3404 8671 3409 8670 3413 8661 3423 8654
      3426 8646
TIME...MOT...LOC 2311Z 200DEG 40KT 3371 8665

27
Local storm report, Sep 5, 6:13 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     NON-TSTM WND DMG CUBA                    32.44N 88.37W
09/05/2011                   SUMTER             AL   FIRE DEPT/RESCUE

            SEVERAL TREES BLOWN DOWN ACROSS SUMTER COUNTY INCLUDING
            COUNTY ROAD 6, AND COUNTY ROAD 10.

&&

LINHARES
Local storm report, Sep 5, 6:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     NON-TSTM WND DMG GAYLESVILLE             34.27N 85.56W
09/05/2011                   CHEROKEE           AL   PUBLIC

            SEVERAL TREES BLOWN DOWN IN NORTHERN CHEROKEE COUNTY.

&&

LINHARES
Local storm report, Sep 5, 6:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     NON-TSTM WND GST CHELSEA                 33.33N 86.64W
09/05/2011  U55 MPH          SHELBY             AL   BROADCAST MEDIA

            WIND GUSTS ESTIMATED BETWEEN 50 AND 60 MPH IN A FEW
            PLACES ACROSS SHELBY COUNTY.

&&

LINHARES
Local storm report, Sep 5, 6:24 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     NON-TSTM WND GST BESSEMER                33.38N 86.96W
09/05/2011  U55 MPH          JEFFERSON          AL   BROADCAST MEDIA

            WIND GUSTS ESTIMATED BETWEEN 50 AND 60 MPH AROUND
            BESSEMER AND LACEYS CHAPEL.

&&

LINHARES
Local storm report, Sep 5, 6:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     NON-TSTM WND DMG GAYLESVILLE             34.27N 85.56W
09/05/2011                   CHEROKEE           AL   PUBLIC

            SEVERAL TREES BLOWN DOWN IN NORTHERN CHEROKEE COUNTY.
            OTHER AREAS INCLUDE SAND ROCK, LITTLE RIVER, AND STARLING
            GAP.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:49 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa16 hr

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.